bronchitis, can steroids spike BS to 330?

By Lakeland Latest Reply 2013-01-05 01:44:59 -0600
Started 2012-12-24 21:34:29 -0600

I was at the doctor for a cold but its bronchitis & I didn't do the chest x-ray to rule ou pneumonia. However ever since taking the prednisone, & inhalers & other meds. my sugars are in the 300's the metfomin isn't helping these numbers, should I be concerned?


15 replies

red flower lady
red flower lady 2012-12-27 23:09:42 -0600 Report

ABSOLUTELY!!! Did you let the dr know you are diabetic? I don't know what to tell you about your pill, but I have to do alot more insulin throughout the day with steroids. I have to do bg checks about every two hours and do shots based on the numbers for about three days before my system returns to normal BG numbers.

Lakeland 2012-12-28 20:17:52 -0600 Report

I'm not on insulin so I wasn't sure how metformin would handle this. I did have a good reading in the morning but I'm 280 tonight with the prednisone, when the doctor called the other ngiht he said at this time the steroids are very important & I just need to let it be this way. the steroids are working, I'm able to breathe, tonight just stepping out side in this cold air someone had their fireplace going & I got so tight. I guess I won't worry about theses sugar numbers. it's very nice to be able to breathe.

red flower lady
red flower lady 2012-12-30 18:21:14 -0600 Report

Not ever a type 2, so I have no idea how pills work, but I'm sure the dr would tell you if you need to add more until the steroids are out of your system. I know what you mean about not being able to breathe and having your chest tighten up on you with another's actions. I also use inhalers and it gets bad when someone smokes by me. I could careless if people smoke as it's their choice, but I don't and just want to breathe normally. Yes, any kind of smokes gets to me fast and I wish it didn't:(

Just stay on top of your numbers in case it goes too high, but your probably about done.

GabbyPA 2012-12-29 17:13:41 -0600 Report

As someone who suffers from asthma, I totally get the relief you feel when you can breathe. As long as you keep an eye on things and hopefully it won't be forever so you can get your numbers down. You can live with high numbers, but without air, it's all kind of a mute point.

GabbyPA 2012-12-25 20:14:31 -0600 Report

Unfortunately, steroids are trouble makers for our numbers. If there any alternative treatments, I would talk to your doctor about them. I have a friend who is on prednizone and it is killing her numbers. Sometimes it's just for a short time, but if it is going to be prolonged, I would ask the doctor about other options.

Lakeland 2012-12-26 17:21:20 -0600 Report

I chatted with my pharmacist and he said, as bad as I am, it's well worth the 330 then he added, he's seen numbers much higher on predisone, wow. it was 280 tonight

Lakeland 2012-12-27 10:06:26 -0600 Report

it was 95 thsi moning since taking the prednisone it's up to 330 but it was nice to see it normal. the doctor called me last night & said I can take 1000 mg of metfromin to get it down.

GabbyPA 2012-12-27 20:37:53 -0600 Report

I'm glad to see your doctor is helping you along with what to do. That is the best thing and that way you can know who to call if it is working or not. I hope it gets worked out soon for you.

Nick1962 2012-12-25 17:49:03 -0600 Report

I'll just add a +1 to everyone else. They sure do. Like granniesophie says, watch the carbs and it will stop after a few weeks.

jayabee52 2012-12-25 00:00:28 -0600 Report

I never had to take them but my late wife "Jem" did for her COPD, Lupis and RA. She would have BGs north of 300s, and sometimes in the 400s. We tried to taper the steroid pillsff as soon as possible . We had to work hard to get her BG levels down clost to normal. I would be directly involved in her recovery since she was totally blind and needed me to read her BG meter and draw up the insulin for her.

At times she would have to take a corticosteroid shot instead of pills. She had a difficult time with it. Sometimes it seemed just as we got her BG under control she'd have another "flare" with her Lupis or RA and it would be back to the "salt mines". I just uncovered a photo ID card and I was surprised to see her picture. She had developed the "moon face" typical of many steroid users.

granniesophie 2012-12-24 22:25:40 -0600 Report

Steroids can indeed cause your BG to rise above what you normally see. You should talk to your doctor to see if there are other meds you can take that don't have the same effect. It is usually temporary though, in my experience, and after a couple weeks being off them, things go back to normal.
Eat very carefully, and watch your carbs even more so while on the steroids.
Good luck :)

Not Loved
Not Loved 2013-01-05 00:52:12 -0600 Report

I recently had pneumonia and the medicine they gave me raised my BG to go up but after I was through the course of the medicine it went right back down.

jayabee52 2013-01-05 01:44:59 -0600 Report

yes that is the usual course of affairs. There are many medications which have a effect such as that, it is just that the Drs believe that the benefits outweigh the downsides.

Next Discussion: Merry Holidays »